Maine, 2007

Hail and Damaging Wind in Maine, August 4, 2007

August 4, 2007 · NWS CAR · 17 events in 1 county or zone

Thunderstorms developed across northern Maine during the late morning and afternoon in association with an upper level disturbance and cold pool aloft crossing the region. the main impact of the thunderstorms was large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Thunderstorms developed across northern Maine during the late morning and afternoon in association with an upper level disturbance and cold pool aloft crossing the region. With the cold air aloft...the main impact of the thunderstorms was large hail. One particularly severe storm crossing the Saint John Valley produced 2.00 to 2.50 inch hail in the Fort Kent area...damaging many vehicles in Fort Kent. Hail in excess of 1.00 inch was common across northern Maine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 4, 2:49 AM EST, 8 hours 6 minutes earlier.

Area forecast discussion, Aug 4, 2:49 AM EST, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
349 AM EDT SAT AUG 4 2007

.SYNOPSIS...
A COLD FRONT WILL SLOWLY PRESS ACROSS THE REGION TODAY AND SOUTH
OF THE AREA ON TONIGHT HIGH PRESSURE WILL BUILD ACROSS THE STATE
ON SUNDAY. THE HIGH WILL SLIDE EAST ON MONDAY. A COLD FRONT WILL
APPROACH MONDAY NIGHT AND MOVE THROUGH EARLY TUESDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
MAIN CONCERN TODAY INTO THE EVENING WILL BE THE POTENTIAL FOR
ANOTHER ROUND OF THUNDERSTORMS. SOME POSSIBLY BEING MARGINALLY
SVR.

THINGS ARE WINDING DOWN ATTM PER LATEST RADAR AND IR SATL IMAGERY
AS ACTIVITY MOVES INTO AREAS ALREADY WORKED OVER FROM EARLIER
CONVECTION. THINKING HERE IS THAT CLOUDS WILL THIN OUT ENOUGH THIS
MORNING TO ALLOW FOR SOME FOG DEVELOPMENT. COLD FRONT IS IN QUEBEC
ALIGNED W/UPPER SWLY FLOW AND SLOWLY MOVING E.

LATEST SHORT GUIDANCE SOUNDINGS POINT TO AIRMASS BECOMING
UNSTABLE AGAIN LATER THIS MORNING INTO THE AFTERNOON W/HIGHEST
INSTABILITY ACROSS THE NRN & ERN AREAS. UA ANAL INDICATES
ADDITIONAL COOLING IN THE MID/UPPER LVLS AS FRONT PRESSES E. LLVLS
STILL REMAIN ON THE WARM SIDE INTO EARLY AFTERNOON AND THEN BEGIN
TO COOL DOWN AS COLD FRONT PASSES THROUGH. DECIDED TO BOOST POPS
UP INTO HIGH CHC CATEGORY AND ENHANCE THE WORDING W/THUNDERSTORMS
CONTAINING SMALL HAIL AND GUSTY WINDS. INSTABILITY PARAMS SHOW DECENT
MUCAPES HITTING ABV 1500 J/KG...KIS NEARING 30 & SI GOING TO -2.
LAPSE RATES IN THE MID LVLS ARE FCST TO BE AROUND 6.2 C/KM AND
DECENT 0-6KM SHEAR OF 25 KTS. LOOKS LIKE 40 KT JET/VORTICITY MAX
FROM H7-H5 TO AID IN THE SHEAR. WOULD NOT BE SURPRISED TO SEE SOME
CELLS BECOME MARGINALLY SVR W/A PULSE TYPE OF ENVIRONMENT. THE
FACTOR LEADING AGAINST THIS WOULD BE LARGE AREA OF DRY AIR FROM
H7-H5 WORKING ITS WAY EWD THIS AFTERNOON. AT ANY RATE...THINGS
WILL NEED TO BE MONITORED.

ACTIVITY SHOULD DIMINISH THIS EVENING AS COLD FRONT PASSES THROUGH
THE REGION AND AIRMASS COOLS DOWN. CLEARING TO TAKE PLACE NEAR OR
AFT MIDNIGHT W/TEMPS FALLING BACK INTO THE 50S. TOOK PREV FCSTD
TEMPS AND JUST MADE ADJUSTMENTS INITIALLY TO MATCH LATEST OBS.
&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
HIGH PRESSURE WILL BUILD IN FROM THE WEST SUNDAY...CREST OVER THE
STATE SUNDAY NIGHT THEN MOVE TO THE EAST MONDAY. LOW PRESSURE WILL
APPROACH THE REGION FROM THE WEST AND MOVE THROUGH NEW ENGLAND
MONDAY NIGHT INTO TUESDAY MORNING. HAVE ADJUSTED SKY GRIDS SUNDAY
TO BETTER FIT POPS...OTHERWISE NO OTHER CHANGES TO POP OR SKY
GRIDS. FOR WINDS HAVE USED MAV/MET AND NAM12 COMBINATION. HAVE
ALSO UPDATED TEMPERATURE AND DEW POINTS OVER THE COASTAL WATERS
WITH THE NAM12.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
THE NEXT SYSTEM TO APPROACH WILL COME ALONG ON WEDNESDAY WITH A
CHANCE FOR SHOWERS. LATEST MODELS SHOW BEST CHANCES FOR SHOWERS
WILL BE ACROSS DOWNEAST MAINE ON WEDNESDAY. HIGH PRESSURE SHOULD
RETURN FOR LATE IN THE WEEK.
&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
PRETTY MUCH VFR ATTM W/THE POTENTIAL FOR MVFR THIS MORNING DUE TO
SOME FOG. CONDITIONS COULD GO BRIEFLY TO MVFR THIS AFTERNOON AS
SHRA/TSRA MOVE THROUGH THE CWA MAINLY NRN SITES. LOOKING FOR VFR
CONDITIONS TONIGHT RIGHT INTO MONDAY. NEXT CHC FOR CONDITIONS TO
GO MVFR/IFR COULD COME LATE MONDAY NIGHT INTO TUESDAY AS LOW PRES
MOVES ACROSS THE REGION. &&

.MARINE...
STAYED THE COURSE W/CONDITIONS REMAINING BLO SCA.

SHORT TERM: WIND GRIDS GENERATED WITH A 50/50 CONSENSUS OF THE
NAM12 AND THE GFS THEN MANUALLY LOWERED TO ELIMINATE HIGH SPEED
BIAS DUE TO MARINE LAYER. FOR WAVES: WNA SOUTHEAST SWELL FIELD OF
1 TO 2 FEET LOOKS GOOD SUNDAY INTO TUESDAY. WIND WAVE GROUP LOOKS
OVERDONE...SO WILL MAKE NECESSARY REDUCING TO COMBINED SEA.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...HEWITT
SHORT TERM...MIGNONE
LONG TERM...BLOOMER/ALLEGRETTO
AVIATION...HEWITT
MARINE...HEWITT/MIGNONE
Hazardous weather outlook, Aug 4, 4:17 AM EST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
517 AM EDT SAT AUG 4 2007

ANZ050-MEZ001>006-010-011-015>017-029>032-050930-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
517 AM EDT SAT AUG 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN
MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATER THIS MORNING INTO THE
AFTERNOON. SOME THUNDERSTORMS COULD PRODUCE SMALL HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO RELAY ANY WIND OR HAIL REPORT TO THE
NATIONAL WEATHER SERVICE IN CARIBOU.

HEWITT

The radar

The Caribou radar (KCBW), 148 km away, was scanning. The volume nearest the first event began at 15:53 UTC.

Open the radar archive at this moment

Event by event

16 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Aroostook

When
August 4, 10:55 AM EST
Where
Aroostook County, Ft Kent
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.250, -68.600

Thunderstorm Wind, Aroostook

When
August 4, 10:55 AM EST
Where
Aroostook County, Ft Kent
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.250, -68.600

Hail, Aroostook

When
August 4, 11:00 AM EST
Where
Aroostook County, Ft Kent
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
47.250, -68.600

The large hail significantly damaged many vehicles across town. At a car dealership nearly every vehicle on the lot suffered significant damage with broken windows and large dents. Many other vehicles across the town also received varying degrees of damage due to broken windows and dents from the hail.

Hail, Aroostook

When
August 4, 11:00 AM EST
Where
Aroostook County, Ft Kent
Measured
2.5 in hail
Reported by
Newspaper
Coordinates
47.250, -68.600

Hail, Aroostook

When
August 4, 11:15 AM EST
Where
Aroostook County, St Agatha
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.230, -68.320

Hail, Aroostook

When
August 4, 11:30 AM EST
Where
Aroostook County, Grand Isle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.300, -68.150

Hail, Aroostook

When
August 4, 11:40 AM EST
Where
Aroostook County, Grand Isle
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
47.300, -68.150

Hail, Aroostook

When
August 4, 11:45 AM EST
Where
Aroostook County, 5 mi SE of Frenchville Regl Arp
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
47.229, -68.245

Golf ball sized hail reported at Long Lake.

Hail, Aroostook

When
August 4, 11:49 AM EST
Where
Aroostook County, Van Buren
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.150, -67.950

Hail, Aroostook

When
August 4, 12:15 PM EST
Where
Aroostook County, Crouseville
Measured
1 in hail
Reported by
NWS Employee
Coordinates
46.750, -68.100

Hail, Aroostook

When
August 4, 12:15 PM EST
Where
Aroostook County, Winterville
Measured
1 in hail
Reported by
Public
Coordinates
46.970, -68.570

A car was damaged by the hail.

Hail, Aroostook

When
August 4, 12:25 PM EST
Where
Aroostook County, New Sweden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.950, -68.120

Hail, Aroostook

When
August 4, 12:35 PM EST
Where
Aroostook County, Ft Fairfield
Measured
1 in hail
Reported by
NWS Employee
Coordinates
46.770, -67.820

Hail, Aroostook

When
August 4, 1:45 PM EST
Where
Aroostook County, St Francis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.170, -68.920

Hail, Aroostook

When
August 4, 2:44 PM EST
Where
Aroostook County, 2 mi N of Caribou
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
46.899, -68.020

Hail, Aroostook

When
August 4, 3:00 PM EST
Where
Aroostook County, Woodland Center
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.880, -68.130

Hail, Aroostook

When
August 4, 3:16 PM EST
Where
Aroostook County, Caribou
Measured
0.75 in hail
Reported by
Public
Coordinates
46.870, -68.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56383, 56385, 56386, 56388, 56389, 56390, 56391, 56393, 56395, 56398, 56400, 56401, 56402, 56403, 56407, 56409, 56412.